Classification & Assessment in Psychiatry · Paper A
Opioid use disorder
Opioid use disorder matters because overdose and withdrawal look almost opposite to each other, and telling them apart quickly can be life-saving. It is diagnosed as a problematic pattern of opioid use causing significant impairment, with toleranceNeeding a larger dose of a drug over time to get the same effect.Read more →, craving, and continued use despite harm. For example, imagine a patient found unresponsive with pinpoint pupils and slow, shallow breathing after opioid use: this picture is an emergency requiring immediate reversal. In practice, recognising this specific pupil and breathing pattern instantly should trigger naloxone (an opioid antagonistA drug that blocks a receptor, stopping it from being activated.Read more → that reverses overdose) administration.
Overdose (intoxication) causes pinpoint (constricted) pupils, respiratory depression, and reduced consciousness, and is treated urgently with naloxone, an opioid antagonistA drug that blocks a receptor, stopping it from being activated.Read more → that displaces opioids from their receptors. Withdrawal, by contrast, is markedly different: dilated pupils, watery eyes, yawning, muscle aches, diarrhoea, and intense craving, all deeply unpleasant but not typically life-threatening. Picture a dependent patient forty-eight hours after their last dose, with dilated pupils, cramping, and diarrhoea, actively asking for more opioids: this is withdrawal, not overdose, and needs symptomatic treatment or opioid substitution rather than naloxone. In practice, mixing up overdose and withdrawal would mean giving naloxone to a patient in withdrawal, which offers no benefit and would worsen symptoms.